Arizona, 2008

Damaging Wind in Arizona, July 4, 2008

July 4, 2008 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced damaging winds in Rimrock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced damaging winds in Rimrock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 4, 3:10 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 4, 3:10 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST FRI JUL 04 2008

.SYNOPSIS....EXPECT THE DAILY PATTERN OF ISOLATED TO SCATTERED
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS TO CONTINUE
INTO THE WEEKEND. THE MAJORITY OF THE ACTIVITY WILL BE ALONG AND
SOUTH OF THE MOGOLLON RIM.

&&

.DISCUSSION...CONVECTION HAS DEVELOPED ABOUT AS EXPECTED TODAY
WITH THE FOCUS AREAS NOW SHIFTING OFF THE RIM. WE EXPECT AN ACTIVE
EVENING OVER NORTHERN GILA/EASTERN YAVAPAI COUNTIES WITH SOME
NOCTURNAL ACTIVITY POSSIBLE WEST OF I-17. PATTERN REMAINS MOSTLY
UNCHANGED THROUGH THE WEEKEND...WITH A SLIGHT NORTHWARD PUSH OF
MOISTURE EACH DAY.

FLOW ALOFT CHANGES TO WEAK NORTHERLY EARLY NEXT WEEK...BUT THIS WILL
NOT BE ENOUGH FOR A SIGNIFICANT DRYING TREND. OUTFLOW BOUNDARIES WILL
COUNTER STEERING FLOW AT NIGHT WITH CENTRAL AND SOUTHERN PORTIONS
OF THE CWA STAYING IN THE DEEPER MOISTURE. IN OTHER WORDS...WE ARE
IN THE MONSOON.

&&

AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE THIS EVENING...WITH THE MOST NUMEROUS STORMS LIKELY
SOUTH OF THE MOGOLLON RIM. A FEW OF THE STORMS WILL CAUSE BRIEF
REDUCTIONS TO VISIBILITY...WIND GUSTS TO 40 KT...AND SMALL HAIL. THE
STORMS WILL DECREASE IN COVERAGE AFTER 02Z...WITH ONLY A SLIGHT
CHANCE OF SHOWERS AFTER 04Z. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP AGAIN BEGINNING AROUND 18Z SATURDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

MONDAY THROUGH WEDNESDAY...HIGH PRESSURE IS EXPECTED TO SHIFT
WESTWARD TO A POSITION JUST OFF THE WEST COAST...WHICH WOULD BRING
VERY SLIGHTLY DRIER AIR INTO FAR NORTHERN ARIZONA ALONG WITH
GENERALLY LIGHT NORTHWEST WINDS. THE CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WILL CONTINUE...WITH THE BEST CHANCES
ALONG AND SOUTH OF THE MOGOLLON RIM.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PETERSON
AVIATION/FIRE WEATHER...DJO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 4, 9:35 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST FRI JUL 4 2008

AZZ004>018-037>040-050300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
935 AM MST FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE HAS INCREASED ACROSS THE REGION TODAY AND A CORRESPONDING
INCREASE IN THUNDERSTORM ACTIVITY IS ANTICIPATED. THE FIRST STORMS
SHOULD DEVELOP OVER THE WHITE MOUNTAINS BY 1030 AM MST...WITH STORMS
DEVELOPING ALONG THE REMAINDER OF THE RIM COUNTRY BY 12 PM MST. THE
MOST ACTIVE AREAS LATER THIS AFTERNOON AND INTO THE EVENING WILL BE
ALONG AND SOUTH OF THE MOGOLLON RIM...INCLUDING NORTHERN GILA COUNTY
AND EASTERN YAVAPAI COUNTY.

THE STRONGER STORMS TODAY WILL CONTAIN VERY HEAVY RAIN AND HAIL
WITH WIND GUSTS TO 50 MPH. THERE IS A THREAT OF SEVERE WEATHER
TODAY...ESPECIALLY JUST SOUTH AND SOUTHWEST OF THE MOGOLLON RIM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE EACH DAY THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 54 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
July 4, 3:40 PM MST to 3:55 PM MST
Where
Yavapai County, 0.96 mi ENE of Mc Guireville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.633, -111.784

Wind gusts from a thunderstorm blew down 4 to 6 trees on a golf course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125733.